Another Case of Litigation

5:03 AM

Another case of a doctor being sued.


A lot of doctors will be interested to know the verdict of this lawsuit. It will determine how future patients will be managed. Based on the facts reported by the media (The Star, 15th November 2014);
1. The student went to a Government hospital and was treated as URTI with bilateral conjuntivitis.
2. She was given 6 types of medications including an eye drop.
3. She was first treated on 13th November 2013 and admitted to another hospital on 18th November (5 days).
4. She did not seek earlier treatment as her parents thought that it might be chicken pox.
5. She was diagnosed with Toxic Epidermal Necrolysis and lost her vision and right eye as a result of the complication.



The issue brought up:
1. The doctor failed to inform her of the hidden risks of the prescription
2. The doctor failed to provide her a test dose

It was established earlier on that the doctor DID ask regarding any allergic history and she did not have any allergic history previously. Whatever happened during the 5 days before admission is anyone's guess.

I am in no position to pass judgement at this stage as the case is ongoing. It is best to let the court proceedings run its course and perhaps later I can analyze the court proceedings as in the case of Spousal Consent.

Toxic Epidermal Necrolysis (TEN) is painful for someone to endure. In an oversimplified, non medical layman term; it is a very severe allergic reaction. Yet to call it as 'just' an allergic reaction is an understatement. TEN can be due to anything under the sun but it is mainly due to drugs. Its diagnosis is mainly by clinical presentations and GOOD HISTORY taking. In can manifest anywhere in the body. It was mentioned in the article that she experienced high fever, rashes and burn marks on her body. That was the first red flag. 

Image from Your Doctor Dermatology Atlas
It is real pity that a smart potential university graduate has to go through all this predicament. She lost an eye and her other one has poor vision. The family must have gone through so much. And they do deserve some help. She needs to be assisted with new skills to make her be independent and successful in life. The young lady and her parents should be given counselling and psychological support to enable her to gain confidence in herself. She needs to be given a good future. 

She needs help. Yes. But was all these caused by the negligence of a doctor? Was the first attending doctor negligent in the first place? This, I can't answer. And I'll leave it to that.

What should doctors do?

If all newly encountered patients are to be subjected to test doses or skin tests, the cost of medicine will balloon tremendously. Not to mention the time required to do the test, get the result and finally get a full prescription.

Instead of:
Register - Take a number - Wait for consultation - Consultation - Get medication

Another process is added
Register - Take a number - Wait for consultation - Consultation - Get test done - Wait for result - Get medication

Image from Onsite Clinics

Doesn't seem like much and some would say "this is for the best for patients". But try applying that tomorrow and I'm sure there will be plenty of complaints from patients and their family members for having to wait too long. My clinic has been getting plenty of complaints already because patients have to wait for an hour before getting seen by a doctor. This is despite the fact that they can already see the large number of patients already waiting at the lounge. There has been cases where some patients complain that I spend too much time talking to other patients. But this is not sembang kosong, its to make sure these patients know what they have.

Anyways, the key to this problem might be COMMUNICATION. It is important to spend time and explain the disease process and the mode of treatments available. Whenever there are risks involved, the patient should be made to understand the risks. In this case, maybe the doctor forgot to do this (I am not putting any blame on any one). But amoxycillin and CMC eye drops are used daily and most of the time, it is safe. It could have slipped anyone's mind.

Maybe we should develop a checklist whenever doctors start seeing a patient, as a guide so that we don't miss anything. And at the end of the checklist there should be a section where patients sign to acknowledge that the doctor has explained regarding the illness and possible complications. Maybe then patients can share some responsibility in their management.

But sometimes I wonder, why have there not been any lawsuits against bomohs or sinsehs? I have seen some serious damage done by some unscrupulous bomohs. Just recently a patient had a simple clavicle fracture. Non displaced, just a closed fracture. All he needed was adequate analgesia and a simple arm sling. Then, he went to a bomoh and kena urut. He came back the next day with a displaced clavicle fracture which may need internal fixation (surgery).

Image from Wikipedia - Clavicle Fracture

There are also cases where TB patients default on their medications and seek treatment from a traditional healer. Weeks later the patient dies after taking some drinks suspected to be filled with steroids.

Maybe we doctors should start carrying coconuts above our heads to prevent ourselves from getting 
sued.



What can patients do?

Everyone should have a list of what kind of underlying illness they have. Knowing what kind of medications one is taking and whether a person has any known drug allergies is important. It is not enough to say;

"I am allergic to the yellow colored antibiotics"

Take time to know what the medication is. The exact name. If you can remember the names of all the contestants of Akademi Fantasia, I'm sure a name like cloxacillin and voltaren can stick in your mind. Another favorite thing people love to say is:

"Saya ada kencing manis SIKIT".............................................blood sugar 20mmol/L
"Saya rokok sikit".....................................................................20 sticks per day
"Saya ada darah tinggi sikit. Dah tak makan ubat dah"..........BP: 200/100 mmHg

If something does happen when you ingest any type of medications, do the following:
1. Stop the medications immediately
2. See a doctor as soon as possible
3. Bring along the medication (labeled if possible) during the visit

DO NOT:
1. Listen to the advice of an untrained person
2. Wait until you are severely ill to get medical attention
3. Diagnose yourself with some other illness

I wish the UiTM student the best and hope that she gets all the assistance she can get. And for the doctor involved, I wish you the best of luck.



You Might Also Like

4 comments

  1. orang malaysia selalu bersilap sambil lewa. lepas dah sakit, salahkan orang.
    bila demam, makan panadol. 3,4 hari tak kebah pi klinik. esok tak kebah. pi klinik lain. dan seterusnya. tak konsisten satu klinik sahaja.

    ReplyDelete
  2. Senang nak saman doktor. Kalau saman tok bomoh kang tok bomoh hantar santau ke hantu. Bahaya! Hahaha

    ReplyDelete
  3. Interesting case. Thank you for posting this. Now I need to dig in the books and learn more about TEN huhu

    ReplyDelete

Follow Me on Facebook